Alert archive / Washington / Wind Advisories in 2019

Wind Advisory 9, NWS Spokane, WA

October 28, 20196 counties in Washington; Bonner County, Boundary County, Kootenai County, Idaho

NWS Spokane, WA issued this wind advisory at Oct 28, 2019, 2:37 AM PDT for 6 counties in Washington; Bonner County, Boundary County, Kootenai County, Idaho. It took effect at Oct 28, 2019, 12:00 PM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 28, 2019, 2:37 AM PDT (09:37 UTC)
In effect from
Oct 28, 2019, 12:00 PM PDT
Expired
Oct 28, 2019, 8:00 PM PDT
In force
8 hr
Issued by
NWS Spokane, WA

Counties Bonner County, ID, Boundary County, ID, Kootenai County, ID, Adams County, WA, Douglas County, WA, Grant County, WA, Lincoln County, WA, Okanogan County, WA, Spokane County, WA

The radar

The Spokane radar (KOTX), 40 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 9.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2019-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2019-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2071 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

711 
WWUS76 KOTX 280937
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
237 AM PDT Mon Oct 28 2019

WAZ043-290000-
/O.NEW.KOTX.WI.Y.0009.191028T1900Z-191029T0300Z/
Okanogan Valley-
Including the cities of Omak, Okanogan, Brewster, Bridgeport, 
Oroville, and Nespelem
237 AM PDT Mon Oct 28 2019

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM PDT THIS
EVENING...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Okanogan Valley.

* WHEN...From noon today to 8 PM PDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Driving of high profile vehicles could become 
  difficult at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ001-290000-
/O.NEW.KOTX.WI.Y.0009.191028T2200Z-191029T0700Z/
Northern Panhandle-
Including the cities of Sandpoint, Rathdrum, Bonners Ferry, 
Priest River, and Eastport
237 AM PDT Mon Oct 28 2019

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO MIDNIGHT
PDT TONIGHT...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Northern Panhandle.

* WHEN...From 3 PM this afternoon to midnight PDT tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Driving of high profile vehicles could become 
  difficult at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
063 
WWUS76 KOTX 282122
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
222 PM PDT Mon Oct 28 2019

IDZ002-WAZ035-036-290600-
/O.EXA.KOTX.WI.Y.0009.191028T2200Z-191029T0700Z/
Coeur d'Alene Area-Upper Columbia Basin-Spokane Area-
Including the cities of Coeur d'Alene, Post Falls, Hayden, 
Worley, Ritzville, Grand Coulee, Odessa, Wilbur, Coulee City, 
Spokane, Cheney, Davenport, and Rockford
222 PM PDT Mon Oct 28 2019

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT PDT TONIGHT...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Washington, Upper Columbia Basin and Spokane Area. 
  In Idaho, Coeur d'Alene Area.

* WHEN...From 3 PM this afternoon to midnight PDT tonight. The
  arctic front and the arrival of windy conditions is expected to
  reach the Spokane area by 5 PM and the Upper Columbia Basin
  between 6-7 PM.
 
* IMPACTS...Wind chill readings will drop into the teens this
  evening. Gusty winds could blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Driving of high profile vehicles could become difficult at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WAZ043-290300-
/O.CON.KOTX.WI.Y.0009.000000T0000Z-191029T0300Z/
Okanogan Valley-
Including the cities of Omak, Okanogan, Brewster, Bridgeport, 
Oroville, and Nespelem
222 PM PDT Mon Oct 28 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Okanogan Valley.

* WHEN...Through 8 PM PDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result. 
  Driving of high profile vehicles could become difficult at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ001-290600-
/O.CON.KOTX.WI.Y.0009.191028T2200Z-191029T0700Z/
Northern Panhandle-
Including the cities of Sandpoint, Rathdrum, Bonners Ferry, 
Priest River, and Eastport
222 PM PDT Mon Oct 28 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Northern Panhandle.

* WHEN...Through midnight PDT tonight.

* IMPACTS...Wind chill readings in the single digits and teens
  through this evening. Gusty winds could blow around unsecured
  objects. Tree limbs could be blown down and a few power outages
  may result. Driving of high profile vehicles could become
  difficult at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
533 
WWUS76 KOTX 290259
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
759 PM PDT Mon Oct 28 2019

WAZ043-290400-
/O.EXP.KOTX.WI.Y.0009.000000T0000Z-191029T0300Z/
Okanogan Valley-
Including the cities of Omak, Okanogan, Brewster, Bridgeport, 
Oroville, and Nespelem
759 PM PDT Mon Oct 28 2019

...WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING...

Northerly winds will gradually decrease overnight. Expect winds of
15 to 25 mph with local gusts to 35 mph through the evening. The 
gustiness should end after midnight. 

$$

IDZ001-002-WAZ035-036-290400-
/O.EXT.KOTX.WI.Y.0009.000000T0000Z-191029T0300Z/
Northern Panhandle-Coeur d'Alene Area-Upper Columbia Basin-
Spokane Area-
Including the cities of Sandpoint, Rathdrum, Bonners Ferry, 
Priest River, Eastport, Coeur d'Alene, Post Falls, Hayden, 
Worley, Ritzville, Grand Coulee, Odessa, Wilbur, Coulee City, 
Spokane, Cheney, Davenport, and Rockford
759 PM PDT Mon Oct 28 2019

...WIND ADVISORY WILL NOW EXPIRE AT 8 PM PDT THIS EVENING...

Northeast winds will gradually decrease overnight. Expect winds of
10 to 25 mph. Gusts to 35 mph are still possible near Sandpoint 
and from Spokane to Ritzville this evening. The gustiness should 
end after midnight.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this wind advisory went out at Oct 28, 2:29 AM PDT, 8 minutes earlier.

Area forecast discussion, Oct 28, 2:29 AM PDT, 8 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
229 AM PDT Mon Oct 28 2019

.SYNOPSIS...
The arrival of an unusually strong cold front today will
bring blustery north winds and rapidly falling temperatures by
evening. By Tuesday morning, our region will likely be 20 degrees
below average with biting north winds. Dry and cold weather is
expected Wednesday with gradual warming through the remainder of
the week into the weekend.

&&

.DISCUSSION...
...Strong Arctic Front Passage this Afternoon and Evening...

Today through Tuesday...Cool and quiet weather persists across the
region under dry northerly flow aloft. Mid and high clouds have
increased across the forecast area, which will likely act to deter
strong radiational cooling for the rest of the night. As of this
writing, radar is also picking up on light returns over the Idaho
Panhandle. This is likely virga at this stage.

An arctic front currently over western Canada will drop southward
across the region this afternoon and tonight. This is a relatively
dry system, with the best chances of snow over Idaho and eastern WA.
Little if any snowfall is expected across the lowlands, with perhaps
a couple inches of snow over Lookout Pass.

Almost certainly more impactful will be the north to northeast winds
that develop in association with the arctic front. Windy conditions
should begin around midday to afternoon in the Okanogan Valley and
the northern ID Panhandle, then moving through the Spokane-CdA area,
Palouse, West Plains, and Columbia Basin later in the afternoon and
evening. Local wind gusts of 40-50 mph will be possible, especially
in channeled terrain. Wind advisories will be issued for the
strongest wind locations, including the Okanogan Valley and Purcell
Trench. It is rather unusual for gusty north to northeast winds of
this magnitude this time of year, and enhanced impacts will be
possible due to this fact.

These winds will usher in some of the coldest temperatures of the
season thus far. The temperature forecast for tonight will be a bit
tricky and will be highly dependent on how quickly winds drop off.
Locations that do decouple will have the potential to drop into the
teens, locally even single digits. Locations that remain better
mixed may see lows in the 20s to 30s.

Temperatures will be unseasonably cold during the day Tuesday, with
high temperatures in the 30s across the region under clear skies.
Dang

Tuesday night through Monday: The Inland Northwest will be under
predominantly northwest flow. A shortwave ridge of higher pressure
will move across on Wednesday, and then this will be followed be
an upper level disturbance for Thursday. Many areas will continue
to see very cold temperatures into Wednesday morning with lows
bottoming out in the low teens. Northern mountain valleys will see
the coldest temperatures in the single digits, and its not out of
the question for those colder pockets like Republic, Deer Park and
up near Priest Lake to drop to near zero. These temperatures will
be near record levels for the date in late October. The cold
temperatures will also set up strong inversions with poor
ventilation likely. Air Stagnation will be a potential concern
through the week. The shortwave trough for Thursday may weaken
inversions enough for mixing to increase a little bit; however,
after that, the strength of the inversion will depend on the
proximity of the longwave ridge of higher pressure offshore. It
appears as though this ridge will push enough into the Northwest
for additional shortwave disturbances to pass too far north to
create much relief. I anticipate that air stagnation concern will
at least continue through next weekend. Temperatures will slowly
moderate late in the week and over the weekend. Temperatures will
still be cold for Halloween. Anyone looking to spend time outdoors
next week should plan to bundle up, especially during nighttime
hours. /SVH

&&

.AVIATION...
12Z TAFS: VFR conditions and light winds will continue for all TAF
sites through 06z Tuesday. Patchy valley fog is possible near
lakes and rivers by early Monday morning in the northern valleys,
and possibly near KSFF. Mid and and high level clouds will increase
overnight into Monday morning. Winds will veer to the northwest to
north by afternoon with gustiness near KCOE before 00z Tuesday.
The strongest northeast gusts will be found between 00z to 06z
from KCOE, KSFF, KGEG, KPUW and KMWH. /rfox.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        43  16  35  15  37  20 /  30  20   0   0   0   0
Coeur d'Alene  41  15  35  13  37  21 /  30  20   0   0   0   0
Pullman        41  15  33  12  37  17 /  20  20   0   0   0   0
Lewiston       49  19  38  18  40  23 /  20  30   0   0   0   0
Colville       49  14  42  10  39  20 /  30  20   0   0   0   0
Sandpoint      40  14  35  13  38  19 /  50  20   0   0   0   0
Kellogg        37  14  32  15  36  21 /  60  20   0   0   0   0
Moses Lake     52  18  40  13  42  20 /   0   0   0   0   0   0
Wenatchee      52  22  38  17  40  25 /   0   0   0   0   0   0
Omak           51  19  40  14  40  22 /   0  10   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory from 3 PM this afternoon to midnight PDT tonight
     for Northern Panhandle.

WA...Wind Advisory from noon today to 8 PM PDT this evening for
     Okanogan Valley.

&&
Hazardous weather outlook, Oct 27, 6:34 AM PDT, 20 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
634 AM PDT Sun Oct 27 2019

IDZ001-002-WAZ034>038-041>044-281400-
Northern Panhandle-Coeur d'Alene Area-Moses Lake Area-
Upper Columbia Basin-Spokane Area-Northeast Mountains-
Okanogan Highlands-Wenatchee Area-East Slopes Northern Cascades-
Okanogan Valley-Waterville Plateau-
634 AM PDT Sun Oct 27 2019

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Blustery north winds will develop Monday afternoon and persist
into Monday evening. Areas prone to strong north or northeast
winds will have the potential for gusts of 40 to 45 mph. A few
communities that will likely experience the brunt of these cold
winds are Sandpoint, Hayden, Post Falls, Sprague, Ritzville,
Othello, Omak, and Oroville. The wind on Monday afternoon and
evening may cause localized tree damage and isolated power
outages.

IDZ003-004-026-027-WAZ031>033-281400-
Idaho Palouse-Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
634 AM PDT Sun Oct 27 2019

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

No hazardous weather is expected at this time.

Nearby

Wind Advisories in Washington, 2019Wind Advisories in Idaho, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.